New York, 2011Tornado and Hail in New York, July 29, 2011
July 29, 2011 · NWS OKX · 12 events in 4 counties and zones
A passing pre-frontal trough and cold front, coupled with a mid level disturbance, produced severe thunderstorms across Southeast New York. The largest impact was across the Lower Hudson Valley, where there was at least one supercell, which produced a tornado in Orange County, and caused a microburst in Westchester County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $305,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing pre-frontal trough and cold front, coupled with a mid level disturbance, produced severe thunderstorms across Southeast New York. The largest impact was across the Lower Hudson Valley, where there was at least one supercell, which produced a tornado in Orange County, and caused a microburst in Westchester County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 29, 3:10 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 29, 3:10 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
410 PM EDT FRI JUL 29 2011
.SYNOPSIS...
A COLD FRONT WILL TRACK THROUGH THE REGION TONIGHT. HIGH PRESSURE
BUILDS IN FROM THE WEST SATURDAY. HIGH PRESSURE OVER THE AREA SUNDAY
WILL MOVE EAST SUNDAY NIGHT. A COLD FRONT WILL APPROACH FROM THE
WEST MONDAY AND MOVE THROUGH MONDAY NIGHT. HIGH PRESSURE RETURNS
TUESDAY. ANOTHER COLD FRONT APPROACHES WEDNESDAY...AND MOVES
THROUGH WEDNESDAY NIGHT INTO THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHEAST
NJ...NEW YORK CITY AND THE LOWER HUDSON VALLEY UNTIL 11 PM THIS
EVENING. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL PA
AND SOUTH- CENTRAL NEW YORK AND MOVING EWD TOWARDS THE REGION.
SURFACE COLD FRONT DRAPED ACROSS WESTERN NY/PA WILL HEAD SOUTHEAST
AND CROSS THE REGION TONIGHT. UPPER LEVEL TROUGH EXTENDING FROM
SOUTHERN CANADA INTO THE NORTHEAST US WILL SHARPEN THIS
EVENING...WITH AN ASSOCIATED JET STREAM MOVING INTO NORTHERN NY
STATE. MEANWHILE...850MB JET STREAK ALSO STRENGTHENS OVER THE
REGION WITH WINDS INCREASING TO 45-50KT ALOFT THIS EVENING.
SURFACE INSTABILITY HAS BEEN LIMITED BY CLOUD COVER...BUT IS
SUFFICIENT OVER WESTERN PORTIONS OF THE FORECAST AREA TO SUPPORT
THUNDERSTORMS. THE COMBINATION OF INSTABILITY AND FAVORABLE UPPER
DYNAMICS HEIGHTENS THE RISK THAT THE STORMS APPROACHING FROM THE
WEST WILL SUSTAIN THEMSELVES AS THEY MOVE INTO THE NEW YORK CITY
METRO AREA AND THE LOWER HUDSON VALLEY. SOME STORMS MAY BE
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. SEVERE
THREAT BECOMES LESSENS OVER CT AND LI WHERE CLOUDS HAVE BEEN IN
PLACE ALL DAY.
PRECIPITABLE WATERS WILL BE OVER 2 INCHES...SO HEAVY RAIN LIKELY
WHERE THESE TSTMS DEVELOP. SEE THE HYDRO SECTION.
THERE IS A MDT RIP CURRENT RISK THIS EVENING.
TSTMS EXIT FROM W TO E OVERNIGHT...WITH CLEARING BY SAT MORNING.
MAV/MET GUIDANCE IN GOOD AGREEMENT TONIGHT...AND WERE BLENDED FOR
TEMPS. LOWS MAINLY IN THE UPPER 60S TO LOW 70S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
CLEARING SKIES SATURDAY MORNING AS THE COLD FRONT PUSHES OFFSHORE.
WINDS WILL GUST TO AROUND 20 MPH AT TIMES...MAINLY DURING THE
FIRST HALF OF THE DAY. A BROAD AREA OF HIGH PRES BUILDS SE TOWARDS
THE CWA IN THE AFTERNOON ALLOWING THE WINDS TO DIMINISH A BIT.
THE DEEP MIXING INDUCED BY THE NW FLOW WILL ALLOW FOR ABOVE NORMAL
TEMPS...MOSTLY IN THE UPPER 80S TO LOW 90S. DEW POINTS WILL DROP
INTO THE LOW 60S BY AFTERNOON...RESULTING IN HEAT INDICES VERY
CLOSE TO ACTUAL TEMPS.
HIGH PRESSURE CONTINUES OVER THE REGION SATURDAY NIGHT WITH CLEAR
SKIES AND LIGHT NORTHERLY WINDS. RADIATIONAL COOLING WILL ALLOW
TEMPS TO DROP INTO THE LOW 50S OVER INTERIOR PORTIONS OF THE
REGION AND PERHAPS THE PINE BARRENS. LOWS IN THE LOW 70S EXPECTED
OVER METRO NYC.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY THROUGH MONDAY MODELS IN GOOD AGREEMENT WITH THE HIGH MOVING
SOUTH OF THE AREA...AND WITH A COLD FRONT APPROACHING MONDAY. THE
NAM BEGINS TO LAG WITH THE FRONT FOR MONDAY NIGHT. USED A BLEND OF
THE MAV AND ECMWF SUNDAY THROUGH MONDAY. FOR TEMPERATURES LEANED
TOWARD THE WARMER GFS GUIDANCE.
FRONTAL PASSAGE MONDAY NIGHT WITH RIDGE BUILDING FOR TUESDAY.
GENERALLY ZONAL FLOW ACROSS THE NORTHERN TIER INTO SOUTHERN CANADA
WITH SUBTROPICAL HIGH OVER MUCH OF THE UNITED STATES...CENTERED OVER
THE CENTRAL PLAINS. WILL SEE SHORTWAVES MOVE RATER QUICKLY THROUGH
THE FLOW...STAYING NORTH OF THE AREA. THE UPCOMING WEEK WILL FEATURE
A SERIES OF WEEK COLD FRONTAL PASSAGES. THE ONE MONDAY NIGHT...AND
ANOTHER WEDNESDAY NIGHT INTO EARLY THURSDAY. YET ANOTHER FRONT
APPROACHES FOR LATER NEXT FRIDAY.
FOLLOWED THE HPC GUIDANCE AND ECMWF MONDAY NIGHT THROUGH FRIDAY.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT APPROACHES EARLY THIS EVENING...AND TRACKS ACROSS THE
REGION TONIGHT.
LOW CONFIDENCE IN STRATUS FORECAST THIS AFTERNOON AS IT SLOWLY
LIFTS AND SCATTERS. EXPECT BRIEF VFR ACROSS TERMINALS THIS
AFTERNOON BEFORE CONVECTION APPROACHES. MOST LIKELY LOCATIONS TO
OBSERVE THUNDERSTORMS WILL BE KSWF AND NYC METRO BEGINNING AROUND
21Z OR 22Z. SHOWERS AND TSTMS LINGER INTO THE EVENING. SUB VFR
POSSIBLE.
FRONT MOVES ACROSS THE TERMINALS AROUND 03-05Z...WITH CLEARING
THEREAFTER. VFR SATURDAY.
FOR TERMINALS EAST OF NYC METRO...LOW CLOUDS AND FOG MAY NOT SCOUR
OUT UNTIL THE FRONT MOVES THROUGH.
SOUTH TO SOUTHWEST WINDS TURN TO THE NORTHWEST AFTER FRONTAL
PASSAGE. NW FLOW THROUGH THE DAY SATURDAY EXPECTED.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR LOW CLOUDS.
THUNDERSTORMS POSSIBLE AFTER 21Z OR 22Z.
KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR LOW CLOUDS.
THUNDERSTORMS POSSIBLE AFTER 21Z OR 22Z.
KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR POSSIBLE THUNDERSTORMS
AFTER 21Z OR 22Z.
KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR POSSIBLE THUNDERSTORMS
AFTER 21Z OR 22Z.
KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR LOW CLOUDS AND FOG.
THUNDERSTORMS POSSIBLE AFTER 21Z OR 22Z.
KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR LOW CLOUDS AND FOG.
THUNDERSTORMS POSSIBLE AFTER 22Z OR 23Z.
OUTLOOK FOR 18Z SAT THROUGH WEDNESDAY...
SAT-SUNDAY...VFR.
MON...SUB-VFR POSSIBLE IN LATE DAY THUNDERSTORMS.
TUESDAY...VFR.
WEDNESDAY...SUB-VFR POSSIBLE IN LATE DAY THUNDERSTORMS.
&&
.MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OCEAN WATERS THROUGH
TONIGHT...AND CONTINUING EAST OF MORICHES INLET THROUGH SATURDAY
MORNING. IN GENERAL...WINDS AND SEAS WILL INCREASE AHEAD OF A COLD
FRONT THAT WILL MOVE THROUGH THE WATERS OVERNIGHT. BOTH WIND GUSTS
AND SEAS ARE SOMEWHAT MARGINAL...AND SCA MAY BE CANCELED EARLY.
WINDS ALOFT WILL INCREASE TO 25-30 KT OVERNIGHT...BUT SURFACE GUSTS
MAY BE LIMITED BY A LOW-LEVEL INVERSION. HOWEVER...POSSIBLE
THUNDERSTORM ACTIVITY MAY SUPPORT ENOUGH MIXING TO BRING THESE
GUSTS TO THE SURFACE TONIGHT.
CONDITIONS ARE EXPECTED TO BE BELOW SCA CRITERIA MOST OF THE DAY
SATURDAY THROUGH SATURDAY NIGHT.
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS ON THE
FORECAST WATERS SUNDAY THROUGH WEDNESDAY AS HIGH PRESSURE WILL BE
OVER THE WATERS. THERE WILL BE A COUPLE OF WEAK FRONTAL PASSAGES
MONDAY AND MONDAY NIGHT...AND WEDNESDAY INTO WEDNESDAY NIGHT.
&&
.HYDROLOGY...
THE LATEST DATA SUGGESTS PW/S BETWEEN 2 AND 2.5 INCHES AVAILABLE
THIS EVE. THIS WILL RESULT IN A VERY HEAVY RAIN POTENTIAL IN
TSTMS. BECAUSE THE NATURE OF THIS SYSTEM IS CONVECTIVE AND AN
EXACT TRACK OF THE HEAVIEST RAINFALL IS STILL UNCERTAIN...A FLASH
FLOOD WATCH WILL NOT BE ISSUED AT THIS TIME. TRAINING OF TSTMS
WILL BE POSSIBLE HOWEVER...WITH POSSIBLE FLASH FLOODING. THE RAIN WILL END
FROM W TO E TONIGHT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ353-355.
SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ350.
&&
SYNOPSIS...KCS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...MET
AVIATION...PW
MARINE...KCS/MET
HYDROLOGY...KCSHazardous weather outlook, Jul 29, 1:45 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT FRI JUL 29 2011
CTZ005>012-NYZ078>081-177-179-301300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
245 PM EDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS THE CHANCE FOR STRONG THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE STRONG WINDS.
IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL. FLASH FLOODING WILL BE POSSIBLE WHERE THE STRONGEST
STORMS ALIGN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-006-103>108-NYZ067>075-176-178-301300-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
245 PM EDT FRI JUL 29 2011
...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-340-345-350-353-355-301300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
245 PM EDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS THE CHANCE FOR STRONG THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE STRONG WINDS IN
EXCESS OF 35 KT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ338-301300-
NEW YORK HARBOR-
245 PM EDT FRI JUL 29 2011
...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 29, 3:19 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
419 PM EDT FRI JUL 29 2011
NYZ067-292100-
ORANGE-
419 PM EDT FRI JUL 29 2011
...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVEN...OR 6 MILES SOUTHWEST OF WURTSBORO...
AND MOVING EAST AT 30 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...LOCALLY VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
1.5 INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4151 7466 4151 7448 4160 7438 4160 7435
4164 7428 4164 7425 4161 7424 4159 7413
4162 7413 4162 7410 4158 7405 4135 7424
4150 7473
JMEvent by event
8 thunderstorm wind, 2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Orange
- When
- July 29, 3:53 PM EST
- Where
- Orange County, 0.25 mi NNW of Scotchtown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.483, -74.371
A large tree was reported down at the intersection of Johns Road and Howard Drive near Scotchtown.
Tornado, Orange
- When
- July 29, 3:57 PM EST to 4:15 PM EST
- Where
- Orange County, 1.14 mi SSE of Kipps to 1.05 mi SE of Craigsville
- Rating
- EF1
- Path length
- 4.67 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.404, -74.292
Based on a storm survey performed by the National Weather Service, radar signatures, and eyewitness reports, the National Weather Service confirmed an EF-1 tornado that ran from Goshen to Blooming Grove NY, on Friday July 29th.|The tornado touched down near 109 Coleman Road and lifted near 600 Craigsville Road in Goshen, then skipped along near Craigsville Road, before finally lifting near 379 Prospect Road in Blooming Grove. All along this path, trees converged into a well-defined narrow path. The most significant property damage occurred on Hasbrouck Road in Goshen, where 2 houses directly across the street from one another - 101 and 110 Hasbrouck - were impacted. At 101 Hasbrouck Road, roof shingles were torn off, skylight windows were blown in with glass shattering, and debris was embedded all along the sides of the house including a small branch that went right through a gutter. At 110 Hasbrouck Road, trees were draped all over the house with minor structural damage.
Thunderstorm Wind, Orange
- When
- July 29, 4:10 PM EST
- Where
- Orange County, Vails Gate
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.450, -74.050
Multiple large trees were reported down near Vails Gate.
Hail, Orange
- When
- July 29, 4:20 PM EST
- Where
- Orange County, Blooming Grove
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -74.200
Half dollar size hail was reported in Blooming Grove.
Hail, Orange
- When
- July 29, 4:25 PM EST
- Where
- Orange County, Blooming Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -74.200
Quarter size hail was reported in Blooming Grove.
Funnel Cloud, Rockland
- When
- July 29, 4:57 PM EST
- Where
- Rockland County, 0.73 mi NNW of West Haverstraw
- Reported by
- Emergency Manager
- Coordinates
- 41.210, -73.986
A funnel cloud was reported near the intersection of Railroad Avenue and Route 9W near West Haverstraw.
Thunderstorm Wind, Westchester
- When
- July 29, 5:00 PM EST
- Where
- Westchester County, 0.92 mi NNW of Croton on Hudson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 41.213, -73.905
Multiple trees were reported down around Croton-on-Hudson, including on 4 homes and several cars.
Thunderstorm Wind, Westchester
- When
- July 29, 5:04 PM EST to 5:08 PM EST
- Where
- Westchester County, 0.58 mi NNE of Crotonville to 0.66 mi E of Ossining
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.187, -73.874
A storm survey team consisting of meteorologists from the National Weather Service and staff from the Westchester Office of Emergency Management conducted a ground and aerial survey of wind damage from thunderstorms on Friday July 29th. Based on information gathered during the survey and conversations with local residences, the damage is being attributed to a microburst. The microburst had estimated maximum gusts of 80 mph associated with it, a path length of about 1.4 miles, and a maximum path width of 0.4 miles.
Damage from this microburst began on the Croton River along Route 9 and spread south-southeast towards central Ossining. The damage consisted primarily of snapped trees. A large 3-4 foot diameter tree fell on Route 9 near Eagle Bay Drive taking down power lines that resulted in the snapping of several telephone poles. Significant tree damage occurred at Cedar Lane Terrace at 6 Meadowbrook Drive. The tree damage was noted in a divergent pattern.
Thunderstorm Wind, Westchester
- When
- July 29, 5:15 PM EST to 5:20 PM EST
- Where
- Westchester County, 1.04 mi NW of Thornwood to 0.81 mi SSE of Chappaqua
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 41.130, -73.794
Multiple trees were reported down along the Saw Mill River Parkway from near Exit 29 to near Exit 32.
Thunderstorm Wind, Westchester
- When
- July 29, 5:25 PM EST
- Where
- Westchester County, Elmsford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 41.050, -73.820
Numerous trees and wires were reported down throughout Elmsford.
Thunderstorm Wind, Westchester
- When
- July 29, 5:29 PM EST
- Where
- Westchester County, 0.87 mi ESE of Hastings on Hudson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.014, -73.766
A tree was reported down on Ogden Avenue in White Plains.
Thunderstorm Wind, Kings
- When
- July 29, 6:39 PM EST
- Where
- Kings County, 1.99 mi ESE of Brooklyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.643, -73.893
Large tree branches were reported down, taking down power lines along East 102nd Street in the Canarsie section of Brooklyn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 29, 2011$55,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337706, 337730, 337840, 337698, 337699, 337747, 337825, 337764, 337837, 337767, 337703, 337770.